Karl A. Sporer, MD
Sporer K.; Acute Heroin Overdose. Ann Intern Med. 1999;130:584-590. doi: 10.7326/0003-4819-130-7-199904060-00019
Download citation file:
Published: Ann Intern Med. 1999;130(7):584-590.
Acute heroin overdose is a common daily experience in the urban and suburban United States and accounts for many preventable deaths. Heroin acts as a pro-drug that allows rapid and complete central nervous system absorption; this accounts for the drug's euphoric and toxic effects. The heroin overdose syndrome (sensitivity for diagnosing heroin overdose, 92%; specificity, 76%) consists of abnormal mental status, substantially decreased respiration, and miotic pupils. The response of naloxone does not improve the sensitivity of this diagnosis. Most overdoses occur at home in the company of others and are more common in the setting of other drugs. Heroin-related deaths are strongly associated with use of alcohol or other drugs. Patients with clinically significant respiratory compromise need treatment, which includes airway management and intravenous or subcutaneous naloxone. Hospital observation for several hours is necessary for recurrence of hypoventilation or other complications. About 3% to 7% of treated patients require hospital admission for pneumonia, noncardiogenic pulmonary edema, or other complications. Methadone maintenance is an effective preventive measure, and others strategies should be studied.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only